Kansas, 2007

Flash Flooding in Kansas, August 28 to 29, 2007

August 28 to 29, 2007 · NWS GID · 3 events in 1 county or zone

Extremely heavy rain of 3 to 5 inches resulted in flash flooding across southern Rooks County. The flooding was along the Paradise Creek basin and impacting most locations along Kansas Highway 18 from Palco to east of Codell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Extremely heavy rain of 3 to 5 inches resulted in flash flooding across southern Rooks County. The flooding was along the Paradise Creek basin and impacting most locations along Kansas Highway 18 from Palco to east of Codell. Water was 5 feet deep on the county road east of Codell and there were numerous other instances of flooding on county roads and across Highway K-18 at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 10:32 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 28, 10:32 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1132 PM CDT TUE AUG 28 2007

.UPDATE...UPDATE JUST SENT PRIMARILY TO ADJUST PRECIP CHANCES FOR
THE REST OF TONIGHT. NORTHEAST TO SOUTHWEST ORIENTED BAND OF
SHOWERS AND THUNDERSTORMS CONTINUES TO IMPACT THE SOUTHEASTERN
CWFA...BUT IS SLOWLY PUSHING OFF TO THE SOUTHEAST. REMOVED POPS
FROM THE NORTHWEST HALF TO TWO THIRDS OF THE CWFA FARTHER BEHIND
THE SURFACE FRONT WHERE SURFACE HIGH PRESSURE IS BUILDING SOUTH.
COMBINATION OF CLOUDS FROM ONGOING THUNDERSTORMS AND STRATUS
SINKING SOUTH LOOKS TO KEEP SKIES CLOUDY THROUGH THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 552 PM CDT TUE AUG 28 2007/

AVIATION...00Z TAF. POST FRONTAL SCATTERED THUNDERSTORMS REMAIN
POSSIBLE FOR THE FIRST SEVERAL HOURS OF THE TAF PERIOD. ONCE THE
PCPN ACTIVITY DISSIPATES...MVFR CLOUD CEILINGS WILL FILTER INTO
THE KGRI AREA FOR THE OVERNIGHT PERIOD OF THE TAF AND FOG MAY
REDUCE THE VISIBILITY TO IFR CONDITIONS. CONDITIONS IMPROVE TO VFR
DURING THE DAY THURSDAY.

PREV DISCUSSION... /ISSUED 303 PM CDT TUE AUG 28 2007/

SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND
PRECIPITATION CHANCES THIS EVENING THROUGH TONIGHT AND THEN
TRANSITION TO TEMPERATURES TOMORROW.

THERE ARE TWO SIGNIFICANT COLD FRONTS THAT WILL IMPACT OUR AREA
OVER THE NEXT 24 HRS. THE FIRST COLD FRONT AS OF 2 PM EXTENDED
FROM ALBION...TO KEARNEY...TO BEAVER CITY. THIS WILL BE THE
FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW
HOURS. A SHORTWAVE ALOFT WILL PROVIDE THE NECESSARY UPPER SUPPORT
TO ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THIS FIRST FRONT. A
SECONDARY COLD FRONT HAS THE COLDER AIR AND AN EXTENSIVE STRATUS
DECK BEHIND IT WITH AFTERNOON TEMPERATURES ACROSS SOUTH DAKOTA
ONLY IN THE 60S.

ATMOSPHERE IS DESTABILIZING THIS AFTERNOON ALONG AND SOUTH OF THE
COLD FRONT THAT IS BISECTING OUR CWA. INSTABILITY AND SHEAR ARE
MODEST ENOUGH TO MAKE SEVERE WEATHER A POSSIBILITY THIS EVENING.
PERHAPS A BIGGER CONCERN WILL BE LOCALIZED HEAVY RAINFALL WITH
PRECIPITABLE WATER VALUES OF OVER 2 INCHES ACROSS THE SOUTHEASTERN
HALF OF OUR CWA. THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS
AND WILL NEED TO WATCH OUT FOR LOCALIZED FLOODING. THE LAST FEW
DAYS HAVE BEEN DRY AND WINDY SO DECIDED NOT TO GO WITH A FLASH
FLOOD WATCH AT THIS TIME. THE PRIMARY FOCUS FOR TONIGHTS
CONVECTION WITH BE ACROSS THE SOUTHEASTERN HALF OF OUR CWA WITH
DECREASING POPS OVER OUR NORTHWESTERN NEBRASKA COUNTIES.

THE SECONDARY COLD FRONT WILL THEN TRACK ACROSS OUR CWA LATER
TONIGHT. THIS WILL SET UP A THICK STRATUS DECK THAT WILL HOLD
THROUGH MUCH OF THE DAY TOMORROW MAKING FOR ONE COOL DAY BEFORE WE
BEGIN TO WARM BACK UP BY THE END OF THE WEEK.

LONG TERM...THURSDAY THROUGH TUESDAY.  THE EXTENDED FORECAST IS A
DRY ONE AS THE CENTRAL PLAINS REMAIN UNDER THE INFLUENCE OF AN
UPPER LEVEL RIDGE OF HIGH PRESSURE. THURSDAY MORNING STILL REMAINS
QUESTIONABLE AS TO WHETHER THE PRESENCE OF FOG WILL BE AROUND
HOWEVER MODELS ARE TRENDING QUICKER WITH THE PROGRESSION OF THE
FRONT FARTHER SOUTH WEDNESDAY NIGHT WITH THE PREDOMINANT AREA OF
STRATUS AND LOW CLOUDS SHUNTED MORE TO OUR SOUTH AND ALSO TO THE
WEST ALONG THE HIGH PLAINS. GIVEN THIS TREND HAVE LEFT OUT FOG
FROM THE THURSDAY MORNING FORECAST. THE SURFACE RIDGE AXIS SHIFT
EAST ON THURSDAY ALLOWING FOR RETURN FLOW OF SOUTHERLY WINDS.
TEMPERATURES MODERATE IN THIS REGIME AND REMAIN ABOVE SEASONAL
NORMALS INTO THE WEEKEND AND NEXT WEEK WITH THE UPPER RIDGE AXIS
IN PLACE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB
Hazardous weather outlook, Aug 28, 11:02 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1202 PM CDT TUE AUG 28 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1202 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ACROSS THE AREA BY
MID TO LATE AFTERNOON AND SLIDE TOWARDS THE EAST. THE GREATEST
THUNDERSTORM COVERAGE WILL PROGRESSIVELY SLIDE EAST OF HIGHWAY 281
BY THIS EVENING INTO TONIGHT. SEVERE WEATHER WILL BE A POSSIBILITY
WITH THE PRIMARY THREATS BEING HAIL TO THE SIZE OF QUARTERS AND
WINDS GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE...WHICH WILL CREATE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY SOUTH OF A CENTRAL
CITY...MINDEN...PHILLIPISBURG LINE. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Aug 28, 5:36 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     EXETER                  40.64N 97.45W
08/28/2007                   FILLMORE           NE   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN IN THE CITY OF EXETER.

&&

NWS
Special weather statement, Aug 28, 5:49 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT TUE AUG 28 2007

NEZ077-086-087-290045-
FILLMORE-NUCKOLLS-THAYER-
649 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FILLMORE...NUCKOLLS AND THAYER COUNTIES...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK...OR 35 MILES SOUTHEAST OF HASTINGS...
AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAVENPORT BY 655 PM CDT
  CARLETON BY 710 PM CDT
  SHICKLEY BY 715 PM CDT
  BELVIDERE BY 720 PM CDT
  BRUNING BY 725 PM CDT

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, Aug 28, 6:28 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     1 N OHIOWA              40.43N 97.45W
08/28/2007  E60 MPH          FILLMORE           NE   EMERGENCY MNGR

&&

NWS
Special weather statement, Aug 28, 6:41 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT TUE AUG 28 2007

NEZ076-290115-
CLAY-
741 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CLAY COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSEMONT...OR 17 MILES SOUTH OF HASTINGS...
AND MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DEWEESE BY 810 PM CDT
  FAIRFIELD BY 815 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 6:52 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT TUE AUG 28 2007

KSZ005-006-290115-
PHILLIPS-SMITH-
752 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND SMITH COUNTIES...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GLADE...OR 13 MILES SOUTH OF
PHILLIPSBURG...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  KIRWIN BY 810 PM CDT
  CEDAR BY 815 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 9:34 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1034 PM CDT TUE AUG 28 2007

NEZ077-087-290400-
FILLMORE-THAYER-
1034 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEASTERN FILLMORE AND NORTHWESTERN THAYER
COUNTIES...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALEXANDRIA...OR 42 MILES SOUTH OF YORK...
AND MOVING EAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SB

The radar

The Grand Island radar (KUEX), 153 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Rooks

When
August 28, 10:45 PM CST to August 29, 1:00 AM CST
Where
Rooks County, Palco
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.250, -99.570

Flash Flood, Rooks

When
August 28, 10:45 PM CST to August 29, 1:00 AM CST
Where
Rooks County, Codell
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.200, -99.180

Flash Flood, Rooks

When
August 28, 10:45 PM CST to August 29, 1:00 AM CST
Where
Rooks County, Plainville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.230, -99.300

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55999, 56000, 56001.